Donate |

Q&A: Difficulty swallowing pills?

Consumer Reports News: April 16, 2010 10:25 AM

I’ve recently become unable to swallow pills of any size. What could cause that? —V.K., Toronto

It depends on whether the problem is limited to medications. Some people have an unexplained inability to swallow pills or tablets, but no problems swallowing anything else. If that’s the case, you might talk with your doctor about switching to chewable, dissolvable, or liquid versions of your medications.

Trouble swallowing in general can stem from several causes, including acid reflux or a narrowing of the esophagus from something as benign as a stuck piece of food or as serious as a cancerous tumor. If trouble swallowing occurs regularly or is accompanied by choking, pain, vomiting, or weight loss, see your doctor to determine the cause.

Find out how to avoid medication errors  and learn more about drug safety on our blog .
   

E-mail Newsletters

FREE e-mail Newsletters! Choose from safety, health, cars, and more!
Already signed-up?
Manage your newsletters here too.

Health News

Connect

and safety with
subscribers and fans

Follow us on:

Cars

Cars New Car Price Report
Find out what the dealers don't want you to know! Get dealer pricing information on a new car with the New Car Price Report.

Order Your Report

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more